Salt Content in Medications Can Increase Your Risk of Heart Attack and Stroke

Posted by Hilary Young on December 09, 2013

Salt Content in Medications Can Increase Your Risk of Heart Attack and Stroke

A new study published by Scotland’s University of Dundee in the British Medical Journal found that some “fizzy” or soluble medications can increase your risk of heart attack and stroke because of the high salt content in these types of drugs.

Researchers on the study claim that taking the maximum recommended daily dose for these fizzy versions of painkillers, vitamin supplements and other common medicines, exceeds the daily recommended limits for sodium. Having high amounts of sodium in the body can create high blood pressure and hypertension, which are major factors in heart attacks, strokes, and other cardiovascular diseases.

Lead researcher Jacob George and his team tracked 1.2 million people between 1987 and 2010 and witnessed 61,000 cardiovascular events, including heart attacks and strokes, among the participants. The study was able to show that there is a 16 percent increased risk of a heart attack, stroke or vascular death compared with patients taking the non-high-sodium versions of the same medications. In addition, the team also found patients taking drugs that contain sodium were seven times more likely to develop high blood pressure, and their overall death rate was 28 percent higher.

Water soluble “fizzy” drugs include:

  • Pain relievers like acetaminophen and aspirin

  • Antacids like Alka-Seltzer and Gavison

  • Calcium supplements

  • Zinc supplements

If you are concerned that you might be taking medications that contain sodium be sure to check the ingredients on the label for “sodium carbonate” or “sodium bicarbonate”, which are the scientific names for salt.

A diet high in sodium can lead to other side effects less severe than heart attack or stroke.

Water Retention

The amount of sodium you ingest helps your body make decisions about the amount of water your body is retaining. If your sodium intake is high, your kidneys cut back on releasing water into your urine, throwing your body off balance by keeping excess sodium around your cells. This results in an increased blood volume due to water retention. This often leads to edema, which is the swelling or enlargement of the organs, skin, or other body parts.

Dehydration

If you are not drinking enough fluids, or if you are taking medications, such as a diuretic, that cause you to excrete too much water into your urine, you can experience dehydration. In this case, your extra sodium intake still needs water to balance you out, but without sufficient water in your diet, your body ends up pulling water from within your cells. Dehydration can lead you to experience extreme thirst, nausea, dizziness, stomach cramps, vomiting and diarrhea.

Hypertension

Because sodium helps to maintain blood volume, it has a big impact on blood pressure. Consuming too much sodium, especially over long periods of time, can lead to an increase in blood pressure as your body continually struggles to maintain water balance. Long-term over-indulgence of sodium can damage the walls of your blood vessels and open the doors to you developing high blood pressure, or hypertension.

It’s important to pay attention to your sodium intake--especially if you take water soluble medications. If you think that you are at risk for any of the ailments listed above, contact your physician to discuss the issue with them more in depth.


TAGS: